|Hi willow tree!
I take 5-htp. In combination with other specialized supplements, it has worked wonders for me.
However it can cause stomach upset. I switched to a spray version because it bothered my stomach too much.
I am certainly no doctor but I went to a naturopathic doctor for my symptoms. I have a deficiency in serotonin as well as other brain chemicals and 5-htp is a direct pre-cursor to serotonin in the brain. Note there are other therapies, such as St. John's Wort as the previous poster mentioned.
I really don't know if there would be any adverse effects to you taking the 5-htp if you do not have a chemical imbalance. I would recommend 50 mg a day and see how you feel. I also take fish oils so I think the combination will be fine.
Take the 5-htp in the evening and try to take it on an empty stomach. It can make you sleepy as an immediate effect so taking it during the day isn't a good idea.
If you are so inclined, I highly recommend going to a naturopathic doctor. You will get a proper diagnosis. It seriously changed my life and I am not exaggerating. Unfortunately you may not have any around you or they may not be licensed in your state so it won't be cheap.
Oh - get good quality supplements. Trust me - you don't want crap. Side effects will be more pronounced and good effects are not as good if you get crap brands.